My frustration with Mirapex and why I am about to try Gabapenti

I have been taking mirapex for several years and am taking the maximum dosage allowed me.which is 4 mg. first it takes up to 2 hrs for it to begin to work if indeed it will work at all. If I am overtired or have any alcohol to drink it is not very effective at all but it's better than nothing and tossing and turning or walking around all night is devastating for my hurting back. Therefore when my doctor told me about Gabapentin which is supposed to work for RLS, sleep, and pain ( I live in constant pain from scoliosis) . I wasn't told to substitute the gabapentin but since I have already taken the mirapex I am going to give the Gabapentin a try before bed as directed. How wonderful it would be if it works and no side effects.

Speaking of side effects it has just dawned on me after reading someone else's blog, that my ability to sit upright at a dinner table and converse with a guest while actually being asleep might be s side effect of the mirapex. Sometimes this will happen and I will see a strange expression on my companions face and realize I have been talking unrelated to anything. I will ask if what I've been saying was making sense and the confused, amused person will say no. Then I have to explain that I'm very tired and they realize it's time to go. Has anyone experienced anything like this? Also, at early morning meetings I can hardly keep still or keep mr eyes open I now sit at the back of the room and miss half of what's happening. RLS is very real and very disruptive and finally doctors are willing to recognize it.

6 Replies

  • Hi,I am concerned about the extraordinarily high amount of Mirapex you are on! The recommended new amount is no more than 2x0.088 per day.Now my maths isnt great but 4mg seems many more times higher,High doses increase the risk of augmentation and obviously increased side effects.I am not surprised you cant keep awake and the fact thay you can't keep still in morning meetings suggests augmentation is already happening.4mg daily is a Parkinson Disease dose . You need to lower that dose and will most likely need strong painkillers yo help you do so.

  • I agree with Pippin. 4 mgs of Mirapex is EXTREMELY high and is only going to cause you issues. You need to read about augmentation.. The starting dose for Mirapex is .125 mgs. The highest recommended dose is way below 4 mgs, since it starts out at such a low dose. One of the common side effects is daytime drowsiness or worse, like you talking while falling asleep sitting up. You can read about the side effects on or the leaflet you get at the pharmacy. The FDA in the US has a VERY strong warning on Mirapex not to exceed the approved therapeutic dose because of the daytime drowsiness, falling asleep at any moment, and also there are heart issues with it. Your dose is way too high, and even allowing for some people who have to take higher doses, Mirapex should NEVER be dosed out at 4 mgs. Seriously. you are on a Parkinson's dose, not an RLS dose. You cannot just stop the Mirapex and swap in Gabapentin. Two different classes of meds, and Gabapentin takes weeks to kick in in your system. So, I am wondering how the doctor is planning on switching meds on you? There is DAWS, dopamine withdrawal syndrome, and it is not fun,. especially getting off the dose you are on. is also a great web site, and see the post here from Carol456 titled "Brilliant article" and read that. This all out of concern for you. ;)

  • I started gabapentin two years ago and at 300mg/night started sleeping 5-7 hours. At one year had to up dose to 600 mg. At two years I had to stop when diagnosed with osteoporosis. If on gabapentin get prolactin checked. Be sure you take in plenty of calcium from non-dairy food, and do weight bearing exercises. Have bone density checked for baeline and again in one year. Gabapentin can cause rapid bone loss.

  • As for the Mirapex taking 2 hours to kick in here is the answer. Either get timed release units or take the meds at the exactly same time every day.Also ask your doctor to prescribe Provigil and make it so you can get the generic for as needed such as when you drive or are in a meeting where you really need to pay attention.

    Mirapex has a half life of 12 hours so you need to take a small dose thee times awake.

  • Re timing of Mirapex, I take mine at 7pm for going to bed at 10 or 11pm and find this works well. If I forget and leave it till 8.30pm or 9pm it will just about be OK. (Is this because of a build up of taking it earlier?). But I try to stick to 7pm. Two hours before bedtime is leaving it too late, I find.

  • I take Requib and know that one hour after I take it I get very, very tired. Most times, I can counteract this by drinking very strong coffee (while shopping or traveling to see Drs.). As my RLS is 24/7 I have to be very aware of when I need to take it. If not, sitting is not possible. I also have spoken to people out of context and a much sleep induced state. It is all part of the RLS disadvantages we share. So tell your friends, yawn and laugh it off!

You may also like...